MAUDE Adverse Event Report: LIFESCAN EUROPE, A DIVISION OF CILAG GMBH INTL OT ULTRAMINI METER; GLUCOSE MONITORING SYS/KIT

LIFESCAN EUROPE, A DIVISION OF CILAG GMBH INTL OT ULTRAMINI METER; GLUCOSE MONITORING SYS/KIT
Lot Number 4142993
Medical Device Problem Code Incorrect Or Inadequate Test Results (2456)
Health Effect - Clinical Codes Fatigue (1849); Blurred Vision (2137); Shaking/Tremors (2515)
Date of Event 06/01/2017
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2017, the lay user/patient contacted lifescan (lfs) usa, alleging that her onetouch ultramini meter was reading inaccurately high compared to a hospital meter (brand not reported).The complaint was classified based on information obtained from the customer service representative (csr) documentation.The patient was unable to recall when the alleged inaccuracy first began.The patient claimed obtaining blood glucose readings of ¿299 mg/dl¿ with the subject meter and ¿199 mg/dl¿ on the other device, performed within 30 minutes of each other.Meter to other meter comparisons do not reasonably suggest that a malfunction has occurred.There can be no presumption as to which meter¿s reading is erroneous as the comparison is not made to a calibrated reference method.The patient manages her diabetes with self-adjusted insulin (humalog) and she advised that in response to the alleged inaccuracy issue, she increased the dose of her insulin based on a sliding scale (dose not specified).The patient reported that an unknown time after the alleged issue occurred, she developed symptoms of feeling ¿fatigue, shakiness and blurred vision¿.The patient stated that she was admitted to hospital in the afternoon of (b)(6) 2017, where she was treated with iv glucose by a health care professional and remained until being discharged on (b)(6) 2017.The patient¿s blood glucose was reportedly measured at ¿199 mg/dl¿ on the hospital device on (b)(6) 2017; however, she was unable to recall the exact time and it was not reported if this result was obtained before or after treatment was administered.At the time of troubleshooting, the csr established that the unit of measure was set correctly on the subject meter, that the patient was following the correct testing procedure and that an approved sample site was used to obtain the results.The csr confirmed that the test strip vial was intact, that the test strips had been stored properly, were not open beyond their discard date and had not expired.The csr walked the patient through a control solution test; however, she was unable and/or unwilling to confirm if the result obtained was within the specified range.Replacement products were sent to the patient.This complaint is being reported because the patient reportedly developed symptoms suggestive of a serious injury adverse event after taking an increased dose of insulin based on an allegedly inaccurate high result obtained with the subject meter.
 
Additional Manufacturer Narrative
The lay user/patients meter and test strips have been returned and evaluated by lifescan product analysis with the following findings: the meter passed all testing with no faults found.The reported issue could not be confirmed.In addition, a device history record review was performed on the subject meter lot.The review did not identify anything that could adversely impact product performance or function.Lifescan also conducted an evaluation of the test strip lot and concluded that this lot did not breach the thresholds set for escalation and no systemic issue was observed.Analysis was not possible for the returned test strips due to unknown storage and handling preventing the allegation being physically investigated.If lifescan obtains additional information regarding this complaint, a follow-up report will be submitted.At this time, lifescan considers this matter closed.

Brand Name
OT ULTRAMINI METER
Common Device Name
GLUCOSE MONITORING SYS/KIT
Manufacturer (Section D)
LIFESCAN EUROPE, A DIVISION OF CILAG GMBH INTL
gubelstrasse 34
zug 6300
SZ  6300
MDR Report Key6860903
Report Number3008382007-2017-22479
Device Sequence Number11094176
Product Code NBW
UDI-Device Identifier00353885002677
UDI-Public(01)00353885002677
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K061118
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup
Report Date (Section B) 09/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Lot Number4142993
Other Device ID Number1-AGJ5R2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2017
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date09/10/2017
Device Age11 MO
Initial Date Received by Manufacturer 09/10/2017
Supplement Date Received by Manufacturer09/10/2017
Initial Report FDA Received Date09/13/2017
Supplement Report FDA Received Date12/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age72 YR
Patient Weight49